What are the symptoms of tardive dyskinesia?

Tardive dyskinesia, which is a disorder characterized by repetitive involuntary movements, is often brought on by the use of certain medications, such as antipsychotics. Since this disorder is frequently mistaken for a form of mental illness, anyone at increased risk of developing this disorder should be well informed of all possible symptoms of tardive dyskinesia. While the disorder is difficult to treat, if symptoms such as grimacing or pursed lips are caught early, it is usually possible to prevent a debilitating case from developing. Most of the symptoms are related to movement of the face and hands, although some variants of this disorder have different symptoms.

Almost always, the symptoms of tardive dyskinesia involve involuntary movements of some kind. In variants of tardive dyskinesia, a person may feel driven to move but may be able to control movement for a time. Symptoms of tardive dyskinesia usually include movements of the mouth and hand, although the limbs may also move.

Making faces, such as grimacing or pursing your lips, is common. A distinctive movement is the constant chewing associated with this disorder. The tongue may also stick out or move in unusual ways. Finger movements are common, and arm and leg movements also occur. These tardive dyskinesia symptoms are often repetitive and noticeable, although they may not be constant.

One symptom that results from these primary symptoms is impaired speech and writing skills. When you can't control your mouth, speech becomes more difficult. Similarly, the hands may not be able to write when they are subjected to involuntary movements. These tardive dyskinesia symptoms can frustrate a person as he or she acts out, increasing the chances of being misdiagnosed with a mental illness.

Variants of tardive dyskinesia include the appearance of muscle contractions, twisting, or vocalized tics. These are usually classified under a different name, but can have the same causes. It is also possible that the symptoms of these variants occur together and make diagnosis difficult.

The most important hallmark when it comes to tardive dyskinesia is the cause. Sometimes, similar symptoms can occur but without the essential drug-related cause. This disorder is caused in adults almost exclusively by neuroleptic medications, which makes it fairly easy to determine if a person is at risk of developing the disorder. If a person is taking these medications in high doses or for a long period of time, close monitoring by others is almost always helpful in detecting the disorder early. Not all cases of tardive dyskinesia can be prevented, but they can be stopped if they are correctly diagnosed early enough.

Go up